Alert archive / Connecticut / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 57, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 14, 2005, 10:28 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2005, 10:28 PM EDT (02:28 UTC)
- Expired
- Aug 14, 2005, 11:15 PM EDT
- In force
- 47 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
The radar
The Brookhaven radar (KOKX), 54 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 2.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1061 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 150228 SVROKX CTC001-150315- /O.NEW.KOKX.SV.W.0057.050815T0228Z-050815T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 1028 PM EDT SUN AUG 14 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT. * UNTIL 1115 PM EDT. * AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW CANAAN TO NORWALK TO STAMFORD...AND MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR WESTPORT BY 1040 PM EDT. NEAR FAIRFIELD BY 1045 PM EDT. NEAR BRIDGEPORT BY 1055 PM EDT. THE TOWNS OF WESTON AND EASTON ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4123 7346 4103 7352 4111 7320 4124 7321 $$ EKSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:19 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 14, 10:19 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1019 PM EDT SUN AUG 14 2005
.NEAR TERM (THROUGH MONDAY)...ONE MORE LINE OF CONVECTION STILL YET
TO COME THROUGH MUCH OF THE AREA. HAVE RECEIVED NUMEROUS REPORTS OF
WIND DAMAGE AND FLOODING. THANK YOU TO ALL WHO HAVE CONTRIBUTED TO
THE EFFORT TODAY BY CALLING IN THESE REPORTS. FIRST UPDATE OF THE
EVENING IS TO DROP THE HEADLINE FOR THE SEVERE THUNDERSTORM
WATCH...WHICH HAS JUST EXPIRED. HOWEVER...THIS DOES NOT MEAN THAT
THE LINE OF STRONG TO SEVERE THUNDERSTORMS THAT EXTENDS FROM CENTRAL
FAIRFIELD COUNTY TO UNION AND ESSEX COUNTY NEW JERSEY WILL STOP
PRODUCING WIND GUSTS IN EXCESS OF 40 MPH...FREQUENT DANGEROUS
LIGHTNING AND TORRENTIAL DOWNPOURS. THE SEVERE THREAT FROM THIS LINE
WILL LIKELY CONTINUE AS IT MOVES ACROSS THE METRO NEW YORK CITY
AREA...AND INTO SOUTHWEST CONNECTICUT...LONG ISLAND AS WELL AS THE
ADJACENT COASTAL WATERS. THIS LINE STILL HAS THE POTENTIAL TO
PRODUCE SEVERE THUNDERSTORM WIND GUSTS AND CONTRIBUTE TO FLOODING
PROBLEMS.
EXPECT A LATE EVENING UPDATE IN A COUPLE OF HOURS TO LOWER POPS AS
THIS LINE SHOULD BE THE LAST WIDESPREAD PRECIPITATION OF THE NIGHT.
SINCE COLD FRONT IS ALIGNED WITH FLOW ALOFT...HAVE SLOWED DOWN ITS
FORWARD PROGRESS FROM PREVIOUS FORECAST. NAM HAS HAD A BETTER HANDLE
ON THIS THAN THE GFS...BUT 12Z GFS IS AT LEAST TRENDING TOWARD
SLOWER FROPA. THIS WILL AFFECT MAINLY WIND AND DEWPOINT
FORECAST...KEEPING SW FLOW AND 70+ DEWPOINTS IN A LITTLE LONGER
THROUGH AT LEAST MON MORNING. CHC POPS REMAIN IN THE FCST MAINLY
THROUGH MON MORNING...THEN DRIER NORTHERLY FLOW STARTS TO TAKE HOLD
MON AFTERNOON AS FRONT SINKS FARTHER SOUTH AND HIGH PRESSURE
BUILDS IN.
&&
.SHORT TERM (MONDAY NIGHT THROUGH WEDNESDAY)...FAIR WX WITH NEAR
NORMAL TEMPS EXPECTED AS HIGH PRES RIDGE SETTLES OVERHEAD. THIS WILL
KEEP WAVE OF LOW PRES FROM BRINGING PRECIP TO THE AREA...THOUGH
GRIDS DO DEPICT MORE CLOUD COVER. WED COULD END UP BEING WARMER THAN
FORECAST AS H8 TEMPS RECOVER TO +14C...HAVE COMPROMISED BETWEEN
COOLER PREVIOUS FORECAST AND MEX+2 FOR NOW. &&
.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...WITH CONCENTRATION ON
NEAR TERM HEAT/SEVERE WX HAZARDS HAVE GONE WITH STRAIGHT HPC
GUIDANCE.
&&
.AVIATION...BIGGEST THREAT WILL BE THUNDERSTORM THREAT. EXPECT SCT
TSRA THROUGH 04Z WITH THE MAIN HAZARD EXPECTED TO BE WINDS. ONE LINE
STILL YET TO TO COME THROUGH THE NYC METRO AREA...AND WILL DO SO
WITHIN THE NEXT HOUR OR SO. STILL EXPECT WIND GUSTS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING STRIKES INCLUDING CG STRIKES...AND
TORRENTIAL DOWNPOURS. OTHERWISE...WILL SEE LOW END VFR OR MVFR VSBY
DUE TO BR. WIND SHIFT OVERNIGHT WILL SLOWLY OCCUR FROM NORTHWEST TO
SOUTHEAST...WHICH WILL USHER IN SOME DRIER AIR. THINK WELL SEE MVFR
BR LATE OVERNIGHT BEFORE IMPROVEMENT TO VFR BETWEEN 12 AND 14Z ON
MON.
&&
.MARINE...PRESSURE GRADIENT REMAINS RELATIVELY RELAXED THROUGH THE
WEEK. SEAS WILL BE ROUGH ON THE OCEAN TO START THE WEEK...AS SWELLS
FROM TROPICAL STORM IRENE WILL CONTINUE TO AFFECT THE LOCAL WATERS.
HOWEVER...ITS IMPACT SHOULD DECREASE AS THE WEEK PROGRESSES...AND BY
TUE EVENING...SEAS SHOULD SUBSIDE TO ONLY 2 TO 3 FT. EXPECT THE SCA
FLAG FOR ROUGH SEAS TO STAY UP THROUGH MON NIGHT.
&&
.HYDROLOGY...LOCALIZED URBAN AND SMALL STREAM FLOODING CONTINUES TO
BE A THREAT THIS EVENING. THREAT WILL END WITH THE PASSAGE OF THE
LAST LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH NEW YORK
CITY AT THE MOMENT. RIVERS AND SMALL STREAMS HAVE RISEN...BUT REMAIN
WITHIN BANKS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
NY...HEAT ADVISORY THROUGH THIS AFTERNOON...NYZ072>077.
SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
NJ...HEAT ADVISORY THROUGH THIS AFTERNOON...NJZ003>006-011.
SEVERE TSTM WATCH UNTIL 10 PM ALL ZONES.
MARINE...SCA FOR ROUGH SEAS ON THE OCEAN...ANZ350-353-355.
&&
GOODMANHazardous weather outlook, Aug 14, 3:21 PM EDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 321 PM EDT SUN AUG 14 2005 NJZ003>006-011-NYZ072>077-150900- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY-UNION NJ- 321 PM EDT SUN AUG 14 2005 UPDATED THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. ...SEVERE THUNDERSTORM WATCH UNTIL 10 PM... .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM DUE TO THE COMBINATION OF HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S...AND SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 70S. HEAT INDEX VALUES WILL RANGE FROM 105 TO 110. THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND TORRENTIAL RAINFALL. URBAN AND SMALL STREAM FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED. CTZ005>012-NJZ002-NYZ067>071-078>081-150900- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY- SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY- SOUTHWEST SUFFOLK NY-WESTERN PASSAIC NJ- 321 PM EDT SUN AUG 14 2005 UPDATED THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. ...SEVERE THUNDERSTORM WATCH UNTIL 10 PM... .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND TORRENTIAL RAINFALL. URBAN AND SMALL STREAM FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED. ANZ330-335-338-350-353-355-150900- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 321 PM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. ...SEVERE THUNDERSTORM WATCH UNTIL 10 PM... .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT. SOME WILL BE CAPABLE OF PRODUCING WIND GUSTS OVER 35 KNOTS AND VISIBILITY BELOW 1 NM IN TORRENTIAL RAINFALL. A SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS IS IN EFFECT DUE TO SWELLS FROM TROPICAL STORM IRENE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ROUGH SEAS DUE TO SWELLS FROM TROPICAL STORM IRENE WILL CONTINUE THROUGH AT LEAST MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AND APPRECIATED. GOODMAN
In the hours before
Local storm report, Aug 14, 7:28 PM EDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
728 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND DMG RUTHERFORD 40.82N 74.11W
08/14/2005 BERGEN NJ AMATEUR RADIO
LARGE TREES DOWN ACROSS ROAD.
0658 PM TSTM WND DMG LYNDHURST 40.80N 74.11W
08/14/2005 BERGEN NJ AMATEUR RADIO
SEVERAL LARGE TREE LIMBS ABD POWER LINES DOWNED.
0726 PM LIGHTNING WEST ORANGE 40.79N 74.26W
08/14/2005 ESSEX NJ AMATEUR RADIO
*** 1 INJ ***
&&
SRSpecial weather statement, Aug 14, 7:46 PM EDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 746 PM EDT SUN AUG 14 2005 NJZ006-NYZ072-073-075-076-150045- BRONX-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-QUEENS- 746 PM EDT SUN AUG 14 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR BRONX...HUDSON...KINGS...NEW YORK AND QUEENS COUNTIES... AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAYVILLE TO PORT WASHINGTON TO FLUSHING TO HOBOKEN...OR ALONG A LINE EXTENDING FROM OYSTER BAY TO MINEOLA TO FLUSHING TO HOBOKEN...AND MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAINS AND FREQUENT LIGHTNING. EKSTER
Special weather statement, Aug 14, 8:41 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 841 PM EDT SUN AUG 14 2005 NJZ002>004-NYZ067>070-150145- BERGEN-EASTERN PASSAIC-NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-WESTERN PASSAIC- 841 PM EDT SUN AUG 14 2005 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR BERGEN...ORANGE...PASSAIC...PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES... AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEACON TO HARRIMAN TO HAMPTONBURG TO 5 MILES WEST OF HACKETTSTOWN...OR ALONG A LINE EXTENDING FROM BEACON TO WEST POINT TO GOSHEN TO 14 MILES WEST OF SUCCASUNNA-KENVIL...AND MOVING EAST AT 45 MPH. WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS. EKSTER
Special weather statement, Aug 14, 9:52 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 952 PM EDT SUN AUG 14 2005 CTZ009-NJZ006-NYZ069-071>077-150245- BRONX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 952 PM EDT SUN AUG 14 2005 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR BRONX...FAIRFIELD...HUDSON...KINGS...NASSAU...NEW YORK...QUEENS... RICHMOND...ROCKLAND AND WESTCHESTER COUNTIES... AT 947 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF GEORGETOWN TO NEW CANAAN TO UPPER NYACK TO ORADELL TO PATERSON TO ELIZABETH...OR ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF BRIDGEPORT TO NEW CANAAN TO NYACK TO PARAMUS TO PATERSON TO ELIZABETH...AND MOVING EAST AT 30 MPH. WINDS UP 40 MPH ARE EXPECTED WITH THESE STORMS. EKSTER
Local storm report, Aug 14, 9:53 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
953 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG NORTH HALEDON 40.96N 74.19W
08/14/2005 PASSAIC NJ LAW ENFORCEMENT
LARGE BRANCHES AND A FEW TREES DOWNED.
0610 PM DOWNBURST RIDGEWOOD 40.98N 74.11W
08/14/2005 BERGEN NJ AMATEUR RADIO
UPDATED...NUMEROUS LARGE TREES AND SEVERAL POWER LINES
DOWNED BY SMALL MICROBURST.
0931 PM TSTM WND DMG WEST MILFORD 41.11N 74.40W
08/14/2005 PASSAIC NJ LAW ENFORCEMENT
TREES AND POWER LINES DOWNED.
&&
SRLocal storm report, Aug 14, 10:21 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
1021 PM EDT SUN AUG 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG LIVINGSTON 40.79N 74.33W
08/14/2005 ESSEX NJ OTHER FEDERAL
TREES AND POWER LINES DOWNED.
1001 PM TSTM WND DMG LYNDHURST 40.80N 74.11W
08/14/2005 BERGEN NJ AMATEUR RADIO
LARGE TREE ACROSS ROAD.
&&
SRNearby
Severe Thunderstorm Warnings in Connecticut, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.